The Lupus Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
5 Posts
Discussion Starter · #1 ·
Hi everyone,

I'm a newbie to the boards. I was recently dx about 3 months ago, since then things are quickly showing me new signs. Now I have hand and feet tingling and swelling. So what really does having a flair up mean? Is it more just a constant state of pain and symptoms or does it come and go. I'm so frustrated now that my hands have turned on me, actually I'm a little depressed and really just feeling sorry for myself.

Thanks for reading!!
 

·
Registered
Joined
·
276 Posts
Hi there!

I've not yet been diagnosed although it's suspected I have lupus? I'm not sure what a flare is myself but just wanted to let you know that I can fully sympathise with the hand and feet problem you're having. I've had the tingling and on and off swelling now in my hands for a few months and it is annoying!!!! My hands and feet also turn blotchy sometimes and different colours.:(

I really hope you are feeling much better soon and take care of yourself.:)
Keep your chin up;)

Mrs M
 

·
Registered
Joined
·
7,800 Posts
Hello and welcome :)

Really the answer to your question is that a flare is different for everyone.

Some people describe their lupus as feeling like they've got a mild or half dose of the flu and when they flare it feels like full blown flu. For others it means an increase in joint pain, crushing fatigue, headaches, possibly low grade fever... it really can vary so much.

For some people flares come and go and will be relatively short (a week or two), for some people a flare can, unfortunately, go on for months.

After a while you will know when you are flaring or not.

I think your feeling depressed is quite understandable. You have a relatively new diagnosis for a chronic disease and that takes a good while to get your head around. You will have times when you feel down and hopefully during those times we can help you with support and advice.

Also, I presume that you have only had treatment for three months which is a very short time in terms of it actually working. What treatment have you been put on?

sending loads of vibrant, happy hugs
:grouphug2:
Katharine
 

·
Registered
Joined
·
14,661 Posts
In my book anything that goes on for more than a couple of weeks should be viewed as possibly worsening or inadequately controled disease. Especially if there is no clear explanation. We often flare after illness or sun exposure or stress. Flares can either be worsening of existing symptoms and or new ones - the new ones being a cause for greater concern. Some new symtoms can only be detected by tests. such as kidney involvement

It often happens that disease worsens all round after diagnosis because the medicines take time to take effect. Many people have a 3 month follow up. If you don't, see if you can get in to see your rheumy and have urine and bloods tested.

Maybe he will prescribe something to tide you over or decide that you need an additional drug at this stage.
Meanwhile keep a diary of what's going on to get a clearer picture and a basis for your presentation to your doctor. It's usually a good idea to see your GP meanwhile to keep him informed. GP's can do basic tests such as urine and SED rate check for possible infections etc

Please let us know how you get on
Best of Luck
Clare
 

·
Registered
Joined
·
117 Posts
I agree with Claire

Hi! Welcome to the site! I have to agree with Claire here about Lupus and Symptoms. I think she gave some really good advice about keeping a diary everyday and writing down everything you feel that day. One joint hurting or two and where they are located. Numbness and tingling could be a sign there is nerve damage kicking in. Maybe seeing a Neurologist also might give answers as to why you are getting tingling sensations in your hands and arms. The more the doctor can diagnose is the closer you can get to getting disgnosed with what it is you may have. Lupus or any other diseases. Hate you are feeling so badly and hope you get better soon. :)
 

·
Registered
Joined
·
5 Posts
Discussion Starter · #6 ·
Katharine and everyone,

Thank you for responding, this is so new, I've really been having a hard time dealing with it. So far I've seen my RA a few times and he is so patient and understanding. I've actually got an appt. tomorrow to see what he thinks about my hands.

So far I've been put on Predisone and Plaqenil. The rash I had on my face is now gone, but I've very edgy. Every little thing seems to ge on my nerves.

I'm so glad I found this website, its nice to be able to discuss and vent. I'll definitely start the journal. My docs will probably like to see it too.

Deana
 

·
Registered
Joined
·
7,800 Posts
Hi again,

Just a thought. Do always mention things like feeling edgy to your rheumy if it is not a normal reacction for you as, for example, if he has put you on a pretty high dose of prednisolone it can do that to you. It shouldn't at a lower dose and I would presume his aim is not to leave you on pred for any longer than necessary (though sometimes we have to reduce very slowly).

hope the appointment goes well. Don't hesitate to get into the habit of asking questions. I think things are easier to deal with when we understand them and building that relationship with your doc is very important.

As Clare said, taking notes, photos of any rashes etc. is very important too. It's so easy to "forget" the most important thing when we see the doc and you wouldn't be the first to suffer from white coat syndrome :lol:

Katharine
 
1 - 7 of 7 Posts
Top